It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Depression Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 09-23-2005, 02:18 PM   #1
Member
 
Join Date: Jun 2004
Posts: 89
Infidel HB User
Lexapro?

Hello everyone,
I have suffered from depression for several years now but I have largely refused to go back on anti-depressants after Zoloft made me gain about 50 lbs, which it took me a year to get rid of. But, due to worsening symptoms and urging from friends and family I talked to my doctor and he reccomended I try Lexapro. He claimed that this medication would not cause the severe weight gain most anti-depressants do, which is the only reason I am willing to try it, but now everwhere I am reading on the internet it seems that severe weight gain is a very common side effect of this medication.

Can anyone who has been on this medication share their experiences with it regarding weight gain? Perhaps it seems somewhat vain, but the idea of gaining large amounts of weight simply makes me even more depressed; I dont understand why my doctor dosent grasp this.

Thank you all.
__________________
-Alex

 
Old 09-23-2005, 03:46 PM   #2
EoR EoR is offline
Senior Veteran
(female)
 
Join Date: Feb 2005
Location: Albuquerque, NM
Posts: 952
EoR HB User
Re: Lexapro?

I took Lexapro for a month and didn't gain any weight, but it did make me very, very tired. I can see how an active person might become less active on the Lex, and thus, gain weight from it. It seemed to me that I started gaining some weight after I stopped the Lex, oddly. I've read about people losing weight on Lex, too. Maybe you could give it a try and see what happens? There are people out there who swear by it.

Best of luck,

EoR
__________________
~Even an Eeyore needs a hug.~ (Hug Me Eeyore)

 
Sponsors Lightbulb
   
Old 09-23-2005, 05:07 PM   #3
Member
(female)
 
Join Date: Jan 2005
Posts: 53
GlassPawn HB User
Re: Lexapro?

This if my fourth day on Lexapro...thus far my side effects include loss of appetite, insomnia (haven't slept a wink since I started taking it), and anxiousness. I think that as long as you maintain a healthy diet and get excercise regularly you can avoid any issue with weight gain (if that ends up being a side effect for you).

-GlassPawn

 
Old 09-23-2005, 08:32 PM   #4
Senior Veteran
(female)
 
Join Date: Dec 2004
Posts: 539
woodfaery HB User
Re: Lexapro?

Lexapro has been an interesting medication for me. The first time i was put on it, I was struggling with other health issues and didnt start taking it correctly until after the health problem was resolved. Then I took Lexapro for less than a year and it worked wonderfully. It worked so well that I believed I did not need the medication and that i could do fine without medication. That was a huge mistake. I then was put on Celexa after being off of Lexapro for about 4 months. Then I stopped the Celexa because I just did not notice the difference. This summer I have gotten back on Lexapro but felt overly stimulated when I worked my way up to 10 mg....like I was taking a stimulant. I cut the dose down to 5mg. Took that dose all summer, and now am taking the full dose at 10 mg, and am doing really well and feel "normal". All I know is that I am staying on Lexpro because it does work for me. Until it stops working, I plan to stay on it permanantly if possible. Also, I have not gained any weight...I exercise so I think that makes a difference too.
WF

 
Old 09-23-2005, 09:30 PM   #5
Inactive
(female)
 
Join Date: Sep 2005
Location: Birmingham,Alabama
Posts: 879
Arememom HB User
Re: Lexapro?

I have taken Elavil for over 20 years for depression. But when I have increased stress, situations causing increased depression, my doctor puts me on Lexpro for a couple of months or until I feel I can come back off of it. It has never caused me to gain weight. It takes about 2 weeks for your blood level to get to where it needs to be. Any side effects ie tired....usually subside after that time. Hope this helps.

 
Old 09-24-2005, 05:50 AM   #6
Member
 
Join Date: Jun 2004
Posts: 89
Infidel HB User
Re: Lexapro?

Thanks for the replies, I guess I will give this a try and hope for the best; I usually exercise 6-7 times a week for 40 minutes so hopefully I can avoid any major weight gain.
__________________
-Alex

 
Old 09-28-2005, 03:22 PM   #7
Newbie
(female)
 
Join Date: Apr 2005
Posts: 3
emmett88 HB User
Re: Lexapro?

I was on Lexapro for a short while for anxiety....I heard it had much less side effects. I had been all over this board and others, sometimes driving myself crazy about all the side effects, yet I still took it....I was so tired of the anxiety. It is just so debilitating. I did and still do take klonopin when I feel anxious, and I like it much better.

When I started, the only side effects I remember that stood out were some nausea and extreme fatigue. No insomnia, ringing in the ears, etc. I knew that it would take time to work but it never really did. Maybe a tiny, tiny reduction in anxiety--that's all. The other side effects as time went by were worse. I became irritable, semi-depressed (which I have never been--only situationally when the anxiety was so bad I wanted to pull out my hair!), I was bruising all over my body for no reason at all and worst of all, I definitely did gain weight. I can't say how much because I don't weigh myself, go by my clothes, but all of a sudden one day---I couldnt put on even my "fat jeans." I was never hungrier, I still maintained my exercise...but it was noticeable. And I felt like jumping out of my skin. I have never been overweight and I am guessing it was ~10 lbs or more. My face and hips (and chest) exploded!

Anyway, what I am really trying to say is that everyone reacts differently...many of the side effects reported I never experienced. I never experienced sexual side effects. Some people gain, some lose....the only side effect of the ssri I sortof liked were the insanely vivid dreams!!! Many people feel so much better.

So, here I am...I take Klonopin for the situations I fear and when I get an attack. I know that when I am jogging and working out regularly I feel better. I know too much alcohol can cause an attack. I know too little sleep makes me anxious. Also sometimes I just try to "think it away." Or I busy myself.

I am a 30 year old woman and I hate this disorder. I hated the SSRI. But I have done a lot of research, I work in the medical field and I know that for some it is dramatic. So I would say, try it...definitely. You are not committed forever.

Everyone is different.

 
Old 09-28-2005, 05:40 PM   #8
Inactive
(male)
 
Join Date: Sep 2005
Posts: 78
MildDepJeff HB User
Re: Lexapro?

I've been on it for three weeks, I did notice some tiredness at first and then again the last few days (my dr. put me on 10 mg for two weeks then 20mg thereafter). That and sort of a "nervous energy"... something I always had but was kind of exhaggerated for a bit. It went back to normal though. So no real significant side effects. My weight has been basically unchanged, and I do weigh myself daily (just a habit as I step out of the shower, I'm not particularly concerned about it).

It definitely made a difference though, I would say it was noticable after only like a week. My wife says I'm easier to live with, some things happened that would definitely have depressed me before and I didn't get depressed. So I have only positive things to say about it.

 
Old 10-04-2005, 07:07 PM   #9
Newbie
(female)
 
Join Date: Oct 2005
Posts: 1
angelannie HB User
Exclamation Re: Lexapro?

nvyfgj
I AM CURRENTLY TRYING TO SUCCEED IN GETTING OFF OF LEXAPRO. I THINK ITS HARDER THAN I THOUGHT. I HAVE BEEN OFF COLD TURKEY FOR 3 DAYS NOW AND ITS CRAZY. I AM SOOO DIZZY AND LIGHT HEADED THAT IM NOT SURE HOW MUCH MORE OF THIS I CAN TAKE. MY BOYFRIEND HAS 4 KIDS AND I TAKE CARE OF THEM MOST OF THE TIME BECAUSE OF HIS WORK AND I HAVE NO PATIENCE, MOOD SWINGS, HOT FLASHES, BLURRED VISION, AND MUSCLE ACHES. I THINK THIS IS FROM THE SIDE EFFECTS OF GETTING OFF LEXAPRO BUT IM NOT SURE. CAN ANYONE HELP??????

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
On lexapro for 3 weeks now Strawberry.hill Bipolar Disorder 7 06-22-2006 03:09 PM
My Story - Lexapro and Effexor XR DueNApril09 Anxiety 12 09-17-2005 07:31 AM
Increasing Dosage of Lexapro Too Soon? jitteryme Anxiety 7 08-12-2005 07:26 PM
LEXAPRO, Need your HELP! My doctor, is Incompetant!! MMS1 Depression 4 07-05-2005 01:18 PM
HELP! Desparetly Need a "Pro" on Lexapro! Having PROBLEMS!! MMS1 Anxiety 1 07-04-2005 04:48 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 04:55 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!